High Wind, Cochran
- When
- January 8, 12:24 PM CST to 4:31 PM CST
- Where
- Cochran forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.604, -102.828 (the zone’s center; the record gives no point)
A powerful storm system emerging over the southern High Plains brought a variety of impacts to the region on the eighth. Scattered showers and thunderstorms formed over the central and eastern South Plains and swept eastward through the predawn hours although no severe weather occurred from this activity.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A powerful storm system emerging over the southern High Plains brought a variety of impacts to the region on the eighth. Scattered showers and thunderstorms formed over the central and eastern South Plains and swept eastward through the predawn hours although no severe weather occurred from this activity. A dry slot from this system then moved over the area around daybreak bringing increasing westerly winds following a Pacific cold front. The strong winds brought patchy blowing dust to the area through the afternoon hours. As the upper low lifted into the northeastern Texas Panhandle during the afternoon, stronger northwesterly winds aloft developed on the back side of the low. It was at this point when stronger winds aloft mixed down to the surface bringing widespread severe wind gusts to the extreme southern Texas Panhandle and portions of the South Plains and Rolling Plains. As this occurred, a narrow band of snow developed across the extreme southwestern Texas Panhandle within a TROWAL region detached from the main TROWAL in the northern Texas Panhandle. Severe wind gusts created blowing snow resulting in near zero visibility in white out conditions. Several roadways, including US Highway 385 north of Dimmitt, were closed during the height of the storm. The dangerous travel conditions resulted in numerous vehicles running off the road and becoming stranded in ditches. In total, two to four inches of snow was measured over much of Parmer and Castro Counties.
Snowfall totals from NWS cooperative weather observers and local law enforcement are listed below:
4.0 inches at Friona (Parmer County),|2.0 inches at Hart (Castro County),|1.5 inches at Dimmitt (Castro County),|1.3 inches at Plainview (Hale County),|1.0 inch at Tulia (Swisher County), and|1.0 inch at Muleshoe (Bailey County).
High wind gusts from the Texas Tech University West Texas mesonet network are below:
66 mph at Childress (Childress County),|65 mph at McAdoo (Dickens County),|65 mph at Caprock Canyons State Park (Briscoe County),|65 mph at White River Lake (Crosby County),|64 mph at Tulia (Swisher County),|64 mph at Memphis (Hall County),|63 mph at Happy (Swisher County),|63 mph at Paducah (Cottle County),|62 mph at Silverton (Briscoe County),|61 mph at Turkey (Hall County),|61 mph at Lesley (Hall County),|61 mph at Shallowater (Lubbock County),|61 mph at Slaton (Lubbock County),|60 mph at O'Donnell (Lynn County),|59 mph at Floydada (Floyd County),|59 mph at Olton (Lamb County),|59 mph at Graham (Garza County),|58 mph at Brownfield (Terry County), and|58 mph at Morton (Cochran County).
The following high wind reports are from Automated Surface Observing Stations (ASOS):
68 mph at Childress Municipal Airport (Childress County) and|67 mph at Lubbock International Airport (Lubbock County).
Sustained high winds of 40 mph or greater were observed by the Texas Tech University West Texas mesonet sites below:
45 mph at Hart (Castro County),|45 mph at Aiken (Hale County),|44 mph at Dimmitt (Castro County), and|44 mph at Abernathy (Hale County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 8, 11:42 AM CST, 42 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1142 AM CST Mon Jan 8 2024 ...New UPDATE, AVIATION... .UPDATE... Issued at 1134 AM CST Mon Jan 8 2024 Wrap-around snow moving southward across northeastern New Mexico and the western Panhandle has gotten to Friona in the form of flurries with some heavier snow not too far upstream. Models have been in good agreement with bringing potential for measurable snowfall to the northwestern zones this afternoon, and with radar and obs now confirming, have increased precip chances roughly from Muleshoe to Plainview and points northward. However, there is not change in thought with regard to amounts. Most likely amounts are an inch or less. Will need to watch temperatures and whether that will impact ability for snow to stick. Initial cold advection behind the Canadian cold front is noticable with a drop in temperature at Friona from 34 to 29, and a prolonged period of mid to upper 20s and heavier than anticipated snowfall would prompt the need for a Winter Weather Advisory this afternoon. For now will old off such issuance and continue to monitor trends early this afternoon. && .SHORT TERM... (Today and tonight) Issued at 342 AM CST Mon Jan 8 2024 As of 08z the center of the upper-level low was moving into north- central New Mexico. Lift associated with this system is beginning to increase across the forecast area as a band of showers and isolated thunderstorms has developed and is quickly moving to the east. THe main concern with this line would be occasional cloud-to-ground lightning along with the potential for a few stronger wind gusts as winds a few thousand feet above the ground are around 55 kts this morning. This broken line should exit the forecast area by sunrise this morning as the dry slot moves over the forecast area. This will lead to clearing skies by mid-morning as a Pacific cold front sweeps east. Behind this front, westerly winds will quickly ramp up with sustained winds of 30-40 mph and gusts up to 55 mph. These strong winds should lead to patchy blowing dust mainly on the Caprock by this afternoon. As the upper-low lifts into the northeastern Texas Panhandle this afternoon stronger northwesterly winds aloft will develop on the back side of the low. There continues to remain a small window between 4 pm and 7 pm that a few 60+ mph wind gusts could be mixed to the surface across the Caprock and far southern Texas Panhandle. Since this window is rather small and confidence in widespread High Wind conditions remains below 80% have opted to go with a Wind Advisory area wide from late this morning through early Tuesday morning. The other concern that is increasing this morning is a narrow focused band of snow that may develop across the far southwestern Texas Panhandle around noon and last into the afternoon. Convergence along the leading edge of a southward moving jet maximum between 850 mb and 700 mb in combination with the far southern edge of the TROWAL should lead to a mesoscale band of snow somewhere across the southwestern Texas Panhandle. Confidence on exactly where this band will develop remains low at this time however most high-resolution guidance has come on board with the development of the band which could quickly drop a few inches of snow. Based on the uncertainty of exactly where this band will develop have decided against issuing any winter weather highlights at this time. However, where the band develops blizzard conditions would be possible for a few hours and ultimately a Snow Squall Warning or other winter weather headline may be required. As the low continues to lift northeast this band should dissipate leaving the remainder of the forecast area dry. Behind the aforementioned cold front, temperatures will begin to drop. This means that most locations have already experienced their high temperature for the day. Skies will begin to clear this evening and with strong cold air advection continuing, temperatures will quickly drop into the teens and 20s by early Tuesday morning. If any roads remain wet tonight from the morning rain some black ice would be possible Tuesday morning. The strong winds will gradually diminish overnight however they will remain strong enough to drop wind chill values into the single digits and teens. /WI && .LONG TERM... (Tuesday through Sunday) Issued at 342 AM CST Mon Jan 8 2024 Cold air advection on the backside of the system moving through our area today will keep high temperatures tomorrow about 5-10 degrees below normal. After a blustery start to the day winds will gradually ease through the morning into the afternoon. Surface winds will eventually become westerly by late afternoon setting the stage for a nice warm up Wednesday and Thursday. Mostly zonal flow aloft Wednesday into early Thursday, will eventually transition to H50 height falls as a progressive trough shifts east across our region late Thursday through Friday morning. A surface cold front associated with the passage of the upper level trough will drop temperatures Thursday night into Friday morning down into the teens and 20s area wide. A limited amount of shallow moisture with the passage of the cold front may produce a brief window of rain and snow late Thursday night into early Friday morning, with limited to no impacts expected. Long wave synoptic pattern settles down behind the trough with a steady fetch of cooler air aloft with persistent northwest flow over the area through the weekend, resulting in below normal temperatures into the beginning of next week. && .AVIATION... (18Z TAFS) Issued at 1134 AM CST Mon Jan 8 2024 Wind is the biggest issue for the terminals through the TAF period with strong west, then northwest, winds expected the entire TAF period as a strong storm system moves across the Texas Panhandle today and western Oklahoma tonight. There could be a period of MVFR ceilings and snow flurries at KPVW and KCDS later today/this evening. Confidence is higher in the more high-impact ceilings and have inserted a fairly brief TEMPO group to account for that possibility. && .LUB WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 2 AM CST Tuesday for TXZ021>044. && SHORT TERM...07 LONG TERM....55 AVIATION...07
Hazardous Weather Outlook National Weather Service Lubbock TX 358 AM CST Mon Jan 8 2024 TXZ021>044-091000- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 358 AM CST Mon Jan 8 2024 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Strong west to northwest winds will develop today and persist into early Tuesday morning as a storm system moves across the southern High Plains. A Wind Advisory has been issued for the entire area from 10 am this morning through early Tuesday morning for sustained winds of 30-40 mph and gusts up to 55 mph. A narrow band of moderate snow is expected to develop somewhere over the southwestern Texas Panhandle early this afternoon. Blizzard conditions may be possible for a few hours however confidence in where exactly this band will develop remains uncertain as of early this morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather.
Preliminary Local Storm Report
National Weather Service Lubbock TX
1022 AM CST Mon Jan 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 AM Non-Tstm Wnd Gst 5 SSW Graham 33.08N 101.52W
01/08/2024 M59 MPH Garza TX Mesonet
West Texas Mesonet.
&&
CRThe national radar mosaic for the moment the first event began.
17 high wind, 3 winter weather, 2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, January 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1147203, 1147204, 1147211, 1147210, 1147212, 1147068, 1147069, 1147070, 1147071, 1147205, 1147081, 1147196, 1147091, 1147198, 1147072, 1147200, 1147105, 1147133, 1147207, 1147206, 1147195, 1147197.